Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 144, NWS Bismarck, ND

September 19, 2017Dickey County, LaMoure County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Sep 19, 2017, 3:43 PM CDT for Dickey County, LaMoure County, North Dakota. It was in force for 62 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 19, 2017, 3:43 PM CDT (20:43 UTC)
Expired
Sep 19, 2017, 4:45 PM CDT
In force
62 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Tornado
Possible
Hail
2.5 in
Wind
80.0 mph

Counties Dickey County, ND, LaMoure County, ND

The radar

The Aberdeen radar (KABR), 96 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 3:52 PM CDTHAIL 2.53 Nnw Monango, ND
Sep 19, 3:53 PM CDTHAIL 2.55 Nne Merricourt, NDDAMAGE TO A WINDSHIELD AND TWO HOUSE WINDOWS.
Sep 19, 4:01 PM CDTHAIL 1.756 Ese Edgeley, NDHAIL WAS FALLING AT THE TIME OF THE CALL.
Sep 19, 4:05 PM CDTHAIL 1.755 S Edgeley, NDHAIL OBSERVED AT TIME OF CALL.
Sep 19, 4:22 PM CDTTSTM WND GST 706 Se Marion, NDROOF BLOWN OFF MACHINE SHED. DELAYED REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 19, 3:37 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2017-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2017-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-338 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

047 
WUUS53 KBIS 192043
SVRBIS
NDC021-045-192145-
/O.NEW.KBIS.SV.W.0144.170919T2043Z-170919T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
343 PM CDT TUE SEP 19 2017

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  LaMoure County in southeastern North Dakota...
  Northwestern Dickey County in southeastern North Dakota...

* Until 445 PM CDT

* At 342 PM CDT, a severe thunderstorm was located 8 miles south of
  Edgeley, moving northeast at 30 mph.

  This is a very dangerous storm. 

  HAZARD...80 mph wind gusts and tennis ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely. 

* This severe thunderstorm will be near,
  Edgeley around 355 PM CDT. 
  Lamoure around 420 PM CDT. 
  Dickey around 425 PM CDT. 
  Marion around 440 PM CDT. 

Other locations impacted by this severe thunderstorm include
Nortonville, Monango, Merricourt, Berlin and Grand Rapids.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building,  and stay away from
windows.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.

&&

A tornado watch remains in effect until midnight CDT for southeastern
North Dakota.

LAT...LON 4607 9869 4613 9890 4663 9888 4663 9804
      4638 9804
TIME...MOT...LOC 2042Z 224DEG 28KT 4623 9872 

TORNADO...POSSIBLE
HAIL...2.50IN
WIND...80MPH
 
$$

JONES
4 follow-up statements
299 
WWUS53 KBIS 192103
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
403 PM CDT TUE SEP 19 2017

NDC021-045-192145-
/O.CON.KBIS.SV.W.0144.000000T0000Z-170919T2145Z/
LaMoure ND-Dickey ND-
403 PM CDT TUE SEP 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR LAMOURE AND NORTHWESTERN DICKEY COUNTIES...

At 403 PM CDT, a severe thunderstorm was located 9 miles east of
Edgeley, moving northeast at 35 mph.

This is a very dangerous storm.

HAZARD...80 mph wind gusts and tennis ball size hail. 

SOURCE...Radar indicated. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely. 

This severe storm will be near...
  Lamoure around 415 PM CDT. 
  Dickey around 420 PM CDT. 
  Marion around 435 PM CDT. 

Other locations impacted by this severe thunderstorm include
Nortonville, Merricourt, Berlin, Grand Rapids and Monango.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.

&&

A tornado watch remains in effect until midnight CDT for southeastern
North Dakota.

LAT...LON 4617 9848 4618 9881 4663 9879 4663 9804
      4638 9804
TIME...MOT...LOC 2103Z 224DEG 30KT 4637 9852 

TORNADO...POSSIBLE
HAIL...2.50IN
WIND...80MPH
 
$$

JONES
545 
WWUS53 KBIS 192119
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
419 PM CDT TUE SEP 19 2017

NDC021-045-192145-
/O.CON.KBIS.SV.W.0144.000000T0000Z-170919T2145Z/
LaMoure ND-Dickey ND-
419 PM CDT TUE SEP 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR LAMOURE AND NORTH CENTRAL DICKEY COUNTIES...

At 418 PM CDT, a severe thunderstorm was located 6 miles west of
Lamoure, or 14 miles east of Edgeley, moving northeast at 25 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts. 

SOURCE...Trained spotters. This storm has a history of producing 
         golf ball size hail and damaging wind.  

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

This severe storm will be near...
  Lamoure around 425 PM CDT. 

Other locations impacted by this severe thunderstorm include Berlin
and Grand Rapids.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.

&&

A tornado watch remains in effect until midnight CDT for southeastern
North Dakota.

LAT...LON 4621 9840 4624 9868 4663 9871 4663 9804
      4638 9804 4626 9830
TIME...MOT...LOC 2118Z 231DEG 23KT 4638 9842 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH
 
$$

JONES
097 
WWUS53 KBIS 192135
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
435 PM CDT TUE SEP 19 2017

NDC021-192145-
/O.CAN.KBIS.SV.W.0144.000000T0000Z-170919T2145Z/
Dickey ND-
435 PM CDT TUE SEP 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL DICKEY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until midnight CDT for southeastern
North Dakota.

LAT...LON 4629 9868 4663 9860 4663 9804 4641 9804
      4635 9824
TIME...MOT...LOC 2135Z 223DEG 26KT 4646 9832 

$$

NDC045-192145-
/O.CON.KBIS.SV.W.0144.000000T0000Z-170919T2145Z/
LaMoure ND-
435 PM CDT TUE SEP 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR EASTERN LAMOURE COUNTY...

At 435 PM CDT, a severe thunderstorm was located 6 miles north of
Lamoure, or 20 miles east of Edgeley, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

this severe thunderstorm will remain over mainly rural areas of
eastern LaMoure County, including the following locations: Berlin and
Grand Rapids.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until midnight CDT for southeastern
North Dakota.

LAT...LON 4629 9868 4663 9860 4663 9804 4641 9804
      4635 9824
TIME...MOT...LOC 2135Z 223DEG 26KT 4646 9832 

HAIL...1.00IN
WIND...60MPH
 
$$

JONES
735 
WWUS53 KBIS 192145
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
445 PM CDT TUE SEP 19 2017

NDC045-192155-
/O.EXP.KBIS.SV.W.0144.000000T0000Z-170919T2145Z/
LaMoure ND-
445 PM CDT TUE SEP 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LAMOURE COUNTY HAS
EXPIRED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.  However small hail and heavy rain are still
possible with this thunderstorm.

A tornado watch remains in effect until midnight CDT for southeastern
North Dakota.

LAT...LON 4629 9868 4663 9860 4663 9804 4641 9804
      4635 9824
TIME...MOT...LOC 2145Z 224DEG 28KT 4650 9826 

$$

JONES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 2:31 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Sep 19, 2:31 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
231 PM CDT Tue Sep 19 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 146 PM CDT Tue Sep 19 2017

Convection continues to track east across central ND this
afternoon. Greatest risk of severe storms looks to be along and
east of a line from around Harvey to Linton. Most mesoscale models
show rapid intensification near the current line of convection in
the next 1-2 hours as remaining cap dissipates. With a very strong
synoptic system, all threats remain: Large hail, Damaging winds
and even tornadoes. The severe threat will exit the eastern CWA
during the evening hours. Clearing from west to east tonight with
overnight lows dropping into the mid 30s possibly over the
southwest. Areal extent appears small for areas of frost. Will
mention some frost but advisory not anticipated at this time.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 146 PM CDT Tue Sep 19 2017

Cooler and much drier on Wednesday. Our main concern will be
possible fire weather issues in the southwest during the
afternoon. Minimum humidities are in the 20 to 25 percent range
with sustained winds around 20 mph. As was mentioned on the mid
shift, it still looks like marginal fire weather conditions may
exist for a brief period. With uncertainty in duration with only
marginal winds, we will not issue a fire weather watch at this
time. Overnight shift can re-evaluate. If we mix out more than
anticipated, fire weather hazards may still be needed.

Relatively dry period Wednesday and Thursday as the first upper
low lifts into Canada. The next round of active weather picks up
Thursday night and continues through the weekend as another upper
low deepens over the western U.S. keeping a southwest upper flow
over the northern plains. However, we also begin to cool down and
the thunder risk beyond today and tonight looks to be minimal
through the weekend. Highs mainly in the 60s and 70s Wednesday and
Thursday. A transition on Friday to cooler highs mainly in the 50s
over the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 146 PM CDT Tue Sep 19 2017

The main hazard to aviation this afternoon and evening will be
thunderstorms. For this used VCTS for KBIS-KJMS due to timing
uncertainty. But conditions favor a line of thunderstorms with
gusty winds, possibly impacting KJMS around 21Z-24Z today. VFR
conditions expected behind the cold front that moves through KJMS
this evening.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWH
LONG TERM...TWH
AVIATION...TWH
Hazardous weather outlook, Sep 19, 2:37 PM CDT, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
237 PM CDT Tue Sep 19 2017

NDZ005-013-022-023-025-035>037-046>048-050-051-201945-
Rolette-Pierce-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-
Emmons-Logan-La Moure-McIntosh-Dickey-
237 PM CDT Tue Sep 19 2017

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms capable of producing hail as large as
golfballs, damaging winds up to 70mph, and a few tornadoes, are
possible along and east of Highway 83 this afternoon and early
evening. The greatest risk is in the James River Valley.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter's are encouraged to report severe weather to the Bismarck
National Weather Service at 1-800 247-0212, or via Facebook and
Twitter.

NDZ001>004-009>012-017>021-031>034-040>045-201945-
Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry-
McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark-
Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
237 PM CDT Tue Sep 19 2017 /137 PM MDT Tue Sep 19 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

There is a slight chance for thunderstorms today. Severe weather
is not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

twh

In the hours before

Special weather statement, Sep 19, 12:25 PM CDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1225 PM CDT TUE SEP 19 2017

NDZ046-047-191800-
Logan ND-Emmons ND-
1225 PM CDT TUE SEP 19 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LOGAN AND
SOUTHEASTERN EMMONS COUNTIES UNTIL 100 PM CDT...

At 1225 PM CDT, Doppler radar was tracking a strong thunderstorm near
Strasburg, or 12 miles southeast of Linton, moving north at 50 mph.

Half inch hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Strasburg.

LAT...LON 4603 10006 4605 10019 4647 10019 4643 9980
TIME...MOT...LOC 1725Z 193DEG 45KT 4610 10011

EDWARDS
Special weather statement, Sep 19, 2:26 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Bismarck ND
226 PM CDT TUE SEP 19 2017

NDZ050-051-192000-
Dickey ND-McIntosh ND-
226 PM CDT TUE SEP 19 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DICKEY AND
SOUTHEASTERN MCINTOSH COUNTIES UNTIL 300 PM CDT...

At 225 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Long Lake, or 13 miles east of Ashley, moving
northeast at 30 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Forbes.

LAT...LON 4604 9929 4628 9901 4628 9899 4602 9859
      4594 9876 4594 9930
TIME...MOT...LOC 1925Z 225DEG 27KT 4598 9911

JONES

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 12:25 PM CDTSpecial Weather StatementBISEmmons35 min
Sep 19, 1:37 PM CDTSevere Thunderstorm WarningBISKidder, Stutsman38 min
Sep 19, 2:26 PM CDTSpecial Weather StatementBISDickey34 min
Sep 19, 2:54 PM CDTSevere Thunderstorm WarningBISDickey, McIntosh51 min
Sep 19, 3:56 PM CDTSpecial Weather StatementBISRolette49 min
Sep 19, 5:54 PM CDTSpecial Weather StatementBISRolette36 min
Sep 19, 5:57 PM CDTSpecial Weather StatementBISLaMoure48 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.